Nicolau syndrome due to diclofenac sodium Voltaren® injection: a case reportReport as inadecuate




Nicolau syndrome due to diclofenac sodium Voltaren® injection: a case report - Download this document for free, or read online. Document in PDF available to download.

Journal of Medical Case Reports

, 8:404

First Online: 04 December 2014Received: 10 February 2014Accepted: 12 July 2014DOI: 10.1186-1752-1947-8-404

Cite this article as: Kılıç, İ., Kaya, F., Özdemir, A.T. et al. J Med Case Reports 2014 8: 404. doi:10.1186-1752-1947-8-404

Abstract

IntroductionNicolau syndrome, also known as livedo-like dermatitis or embolia cutis medicamentosa, is a rare complication following the intramuscular or intra-articular injection of various drugs.

Case presentationIn our case report we report the case of a 45-year-old Turkish woman who developed Nicolau syndrome after an intramuscular injection in her right gluteal region of single-dose diclofenac sodium to treat a headache. A culture taken from the ulcer showed growth of methicillin-sensitive Staphylococcus aureus on the 10 day. The secondary staphylococcal infection was treated effectively with intravascular ampicillin-sulbactam 4×1.5g-day. She was treated with surgical debridement, sterile dressings and analgesics. The ulcer healed completely within 12 weeks with scarring.

ConclusionsAlthough Nicolau syndrome develops very rarely, it is an important cause for morbidity. It is an iatrogenic condition, treated mostly by health care workers. Thus, although it appears to be a very simple procedure for a health care worker, care must be taken during intramuscular injections. Although diclofenac sodium is a widely used non-steroidal anti-inflammatory drug, Nicolau syndrome following intramuscular diclofenac sodium injection has rarely been reported in the published literature. The application of a cold compress was considered to be an aggravating factor in our patient. This case highlights the need for awareness about this condition and the need to exercise utmost care during the administration of any parenteral injections by health workers.

KeywordsDiclofenac sodium Intragluteal injection Nicolau syndrome AbbreviationsHIVHuman immunodeficiency virus

NSNicolau syndrome

NSAIDNon-steroidal anti-inflammatory drug.

Electronic supplementary materialThe online version of this article doi:10.1186-1752-1947-8-404 contains supplementary material, which is available to authorized users.

Download fulltext PDF



Author: İnci Kılıç - Füruzan Kaya - Ayşe T Özdemir - Tuğba Demirel - İlhami Çelik

Source: https://link.springer.com/







Related documents